Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 92, NWS Goodland, KS

August 8, 2002Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 8, 2002, 7:25 PM CDT for Thomas County, Kansas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2002, 7:25 PM CDT (00:25 UTC)
Expired
Aug 8, 2002, 8:30 PM CDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Thomas County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 8:00 PM CDTThunderstorm Wind 60 EGem, KSPower poles down

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3194 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS53 KGLD 090025
SVRGLD
KSC193-090130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM CDT THU AUG 8 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 830 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COLBY...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINGO AT 735 PM CDT
  GEM AT 745 PM CDT
  HALFORD AT 750 PM CDT
  REXFORD AT 810 PM CDT
  MENLO AT 815 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...LEVANT.

 STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH 
 THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:40 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 8, 2:40 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT THU AUG 8 2002

FORECAST CHALLENGES INCLUDE RAIN CHANCES AND TEMPERATURES.

TONIGHT...LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS ACROSS THE ERN
ZONES BUT WITH NO APPARENT LOW LEVEL BOUNDARIES TO FOCUS CONVECTION
ON UNTIL LATE WHEN THE COLD FRONT ENTERS ERN CO/FAR NWRN KS. WITH
MOISTURE AND DYNAMIC FORCING INDICATED WITH INCLUDE CHANCE POPS.

FRIDAY...THE COLD FRONT SLOWLY SAGS SWRD ACROSS THE SERN ZONES BY
LATE AFTERNOON. LOW LEVEL CONVERGENCE ALONG THE FRONT AND RICH
THETA-A AIR SHOULD AID IN PRODUCING ANOTHER CHANCE OF THUNDERSTORMS
IN THE AFTERNOON. GUIDANCE TEMPERATURES LOOK TOO COOL BASED ON
FORECAST 850 MB TEMPERATURES. WILL CONTINUE TSTMS INTO THE EVENING
HOURS ACROSS MOST ZONES.

SATURDAY...NWLY FLOW ALOFT WILL PREVAIL WITH LOW LEVEL UPSLOPE SELY
WINDS AND A THETA-E RIDGE AXIS ACROSS THE SRN ZONES. BASED ON
CONVECTIVE PARAMETERS...WILL GO WITH A CHANCE OF TSTMS DURING THE
AFTERNOON/EVENING HOURS. GUIDANCE HIGHS AGAIN LOOK TOO COOL.

SUNDAY...NWLY FLOW ALOFT CONTINUES WITH A WEAK LOW LEVEL CONVERGENCE
AXIS ACROSS THE WRN ZONES. HOWEVER...WITH LIMITED MOISTURE WILL
LEAVE OUT MENTION OF TSTMS. HIGHS NEAR NORMAL LOOK GOOD BASED ON 850
MB TEMPERATURE PROGS.

MONDAY-THURSDAY...A STRONG S/WV TROF SWEEPS EWRD ACROSS THE NRN
PLAINS ON MONDAY SENDING A VIGOROUS COLD FRONT ACROSS OUR AREA EARLY
MONDAY. WILL KEEP MONDAY DRY WITH LIMITED MOISTURE AND STABILIZATION
BEHIND THE COLD FRONT. PROGGED AVN 850 MB TEMPERATURES NEAR 16C
WOULD KEEP HIGHS IN THE 70S MONDAY. DRY NWLY FLOW TUE-THU...SO WILL
KEEP THESE DAYS DRY WITH A WARMING TREND.

.GLD...NONE.

RUBIN

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.